Alert archive / Michigan / River Flood Advisories in 2011
River Flood Advisory 147, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this river flood advisory at Jul 28, 2011, 8:54 PM EDT for Ingham County, Michigan. It was in force for 50 hr.
The area
The counties it named.
The facts
- Issued
- Jul 28, 2011, 8:54 PM EDT (00:54 UTC)
- Expired
- Jul 30, 2011, 11:01 PM EDT
- In force
- 50 hr
- Issued by
- NWS Grand Rapids, MI
County Ingham County, MI
The radar
The Detroit radar (KDTX), 75 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Red Cedar River near Williamston (WMSM4).
- Action stage
- 7 ft
- Minor stage
- 9 ft
- Moderate stage
- 10 ft
- Major stage
- 10.5 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 04111379, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this river flood advisory went out at Jul 28, 6:23 PM EDT, 2 hours 31 minutes earlier.
Area forecast discussion, Jul 28, 6:23 PM EDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
623 PM EDT THU JUL 28 2011
LATEST UPDATE...AVIATION...
.SYNOPSIS...(335 PM EDT THU JUL 28 2011)
ANOTHER ROUND OF THUNDERSTORMS WITH HEAVY RAIN IS EXPECTED
TONIGHT...WHICH WILL RESULT IN A SIGNIFICANT THREAT FOR FLASH
FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR MUCH OF THE AREA
UNTIL FRIDAY AFTERNOON. A WEAK SURGE OF DRIER AIR WILL PUSH SOUTH
THROUGH THE AREA FRIDAY AFTERNOON...BRINGING A DRY BUT HOT WEEKEND.
TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH THE MIDDLE OF NEXT
WORK WEEK.
&&
.SHORT TERM...(335 PM EDT THU JUL 28 2011)
(TONIGHT THROUGH FRIDAY NIGHT)
THE FLASH FLOOD WATCH STILL LOOKS ON TRACK...AS WE EXPECT EPISODES
OF HEAVY RAIN TONIGHT...PARTICULARLY BEFORE 2 AM FRIDAY. SPC HAS
PLACED AREAS SOUTH OF I-96 IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS
TONIGHT...BUT CURRENT THINKING IS THAT THE PRIMARY THREATS WILL BE
FLOODING FROM LOCALLY HEAVY RAIN. MAIN CHANGES TO THE FORECAST WERE
TO INCREASE POPS TONIGHT.
WATER VAPOR IMAGES SHOW A WELL DEFINED UPPER PV MAX CROSSING THE
IA/MN BORDER THIS AFTERNOON. AN ADDITIONAL PV MAX WAS CROSSING THE
UPPER MIDWEST NEAR THE CANADIAN BORDER. AN MCS DRIVEN BY THE FIRST
PV MAX APPEARS TO BE WEAKENING AND LIMITING DOWNSTREAM INSOLATION.
ALTHOUGH THE SECOND PV MAX SHOULD PASS NORTH OF THE AREA...WE EXPECT
IT TO HELP THE LOW-LEVEL JET TONIGHT. CURRENT PROFILER/VWP DATA
SUGGEST THAT THE SHORT RANGE MODELS ALREADY ARE UNDER-REPRESENTING
LOW-LEVEL FLOW. AN EXTREMELY MOIST ATMOSPHERE /PRECIPITABLE WATER
GREATER THAN 2 INCHES/ COMBINED WITH A FAVORABLE ENVIRONMENT FOR
TRAINING/BACK-BUILDING CELLS NORTH OF A STATIONARY BOUNDARY ALL
POINT TOWARDS A VERY GOOD SETUP FOR ADDITIONAL VERY HEAVY RAIN
TONIGHT.
FOR FRIDAY AND FRIDAY NIGHT...FLOW VEERING TO THE NW BEHIND THE
EXITING PV MAX WILL USHER DRIER AIR INTO THE REGION AND END RAIN
CHANCES FOR THE AREA.
&&
.LONG TERM...(335 PM EDT THU JUL 28 2011)
(SATURDAY THROUGH THURSDAY)
AN UPPER RIDGE WILL REDEVELOP OVER THE PLAINS DURING THE WEEKEND
BEFORE GRADUALLY FLATTENING AGAIN TOWARD THE MIDDLE OF NEXT WEEK.
THE CHANCE FOR PCPN SUNDAY NIGHT ISN/T LOOKING REAL GOOD. A WEAK
COLD FRONT WILL PUSH SOUTH THROUGH THE CWA SUNDAY NIGHT. MOISTURE
TRANSPORT VECTORS RATHER SMALL. GIVEN THE OVERNIGHT TIMING...
INSTABILITY WILL BE AT A MINIMUM.
DRY WX THEN UNTIL LATE TUESDAY AHEAD OF THE NEXT FRONT. THAT FRONT
HAS MORE OF A PUNCH TO IT AND SHOULD ALSO HAVE MORE MOISTURE TO WORK
WITH. TUESDAY NIGHT LOOKS LIKE THE TIMEFRAME THAT HAS THE HIGHEST
CHANCE OF SEEING RAIN DURING THE EXTENDED PERIOD.
GIVEN THE RIDGE NEARBY...HIGH TEMPS DURING THE PERIOD WILL REMAIN
AOA AVERAGE.
&&
.AVIATION...(623 PM EDT THU JUL 28 2011)
SHOWERS AND STORMS ARE DEVELOPING OVER WRN WISCONSIN AHEAD OF A COLD
FRONT. STORMS WILL MOVE EAST AHEAD OF THE FRONT TONIGHT. A VERY
JUICY AIRMASS REMAINS IN PLACE SO HEAVY RAINFALL IS POSSIBLE. WE
TWEAKED VSBYS DOWN A BIT TO REFLECT THIS. WOULDN/T BE SURPRISED TO
SEE SOME VSBYS AOB 1SM IN HEAVIER RAIN. PCPN SHOULD END AROUND 12Z
WITH THE PASSAGE OF THE FRONT. VFR EXPECTED FROM MID MORNING
ON.
&&
.MARINE...(335 PM EDT THU JUL 28 2011)
NO CONCERNS THROUGH THE PERIOD DUE TO A WEAK PRESSURE GRADIENT...
RESULTING IN LIGHT WINDS AND LOW WAVE HEIGHTS.
&&
.HYDROLOGY...(335 PM EDT THU JUL 28 2011)
THE THREAT REMAINS HIGH FOR LOCALIZED FLASH FLOODING TONIGHT.
DOPPLER RADAR AND RAINFALL REPORTS BOTH INDICATE THAT 4+ INCHES OF
RAIN HAD FALLEN IN A SWATH EXTENDING SOUTHEAST FROM GRAND RAPIDS TO
JUST SOUTH OF LANSING. CONDITIONS REMAIN FAVORABLE FOR ADDITIONAL
HEAVY RAIN TONIGHT...WITH RAINFALL RATES OF 1-2 INCHES PER HOUR
CERTAINLY POSSIBLE. CREEKS AND SOME MAINSTEM RIVERS ALREADY HAVE
RISEN FROM THE PREVIOUS RAIN. THESE FACTORS...COMBINED WITH
SATURATED SOIL CONDITIONS...SUGGEST THAT ADDITIONAL LOCALIZED FLASH
FLOODING AND CREEK/RIVER RISES CAN BE EXPECTED TONIGHT.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...FLASH FLOOD WATCH IN EFFECT SOUTH OF A WHITEHALL TO ALMA LINE
UNTIL FRIDAY AFTERNOON.
LM...NONE.
&&
SYNOPSIS: TJT
SHORT TERM: TJT
LONG TERM: 93
AVIATION: 93
MARINE: TJT
HYDROLOGY: TJTHazardous weather outlook, Jul 28, 3:40 PM EDT, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 340 PM EDT THU JUL 28 2011 MIZ037>040-043>046-050>052-056>059-064>067-071>074-291000- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 340 PM EDT THU JUL 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT THUNDERSTORMS WITH HEAVY RAINFALL AND FREQUENT LIGHTNING ARE EXPECTED AGAIN TONIGHT. ALTHOUGH THERE IS A SLIGHT RISK FOR DAMAGING WINDS...THE MAIN THREAT WILL BE FLASH FLOODING. STORMS ARE EXPECTED TO MOVE TO THE EAST AROUND 30 MPH...BUT SOME AREAS MAY SEE PROLONGED PERIODS OF HEAVY RAIN FROM A SERIES OF STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE THREAT FOR HEAVY RAIN SHOULD END FRIDAY MORNING. HOWEVER... SWOLLEN CREEKS AND STREAMS WILL CONTINUE TO POSE A FLOODING HAZARD IN SOME AREAS. ANYONE LIVING NEAR THE LARGER RIVERS AND STREAMS SHOULD MONITOR RIVER LEVELS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT MAINLY SOUTH OF I-96 TO MONITOR FLOODING. LMZ844>849-291000- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 340 PM EDT THU JUL 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT THUNDERSTORMS WITH HEAVY RAINFALL AND FREQUENT LIGHTNING ARE EXPECTED AGAIN TONIGHT. THERE IS A SLIGHT RISK FOR WINDS GREATER THAN 34 KNOTS NEAR THE STRONGER STORMS. STORMS ARE EXPECTED TO MOVE TO THE EAST AROUND 30 MPH...BUT SOME AREAS MAY SEE PROLONGED PERIODS OF HEAVY RAIN FROM A SERIES OF STORMS. EXPECT LOCALLY HEAVY RAINFALL... FREQUENT CLOUD TO WATER LIGHTNING...GUSTY WINDS AND INCREASED WAVE HEIGHTS NEAR THE BIGGER STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL CONTINUE INTO MID MORNING FRIDAY WITH LOCALLY HEAVY RAINFALL... GUSTY WINDS...INCREASED WAVE HEIGHTS AND FREQUENT LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT. TJT
In the hours before
Local storm report, Jul 28, 4:12 PM EDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
412 PM EDT THU JUL 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HEAVY RAIN 1 NNW GREENVILLE 43.19N 85.26W
07/28/2011 M3.50 INCH MONTCALM MI AMATEUR RADIO
24 HOUR RAINFALL ENDING AT 325 PM.
&&
MKALEMBKLocal storm report, Jul 28, 6:32 PM EDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
632 PM EDT THU JUL 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM HEAVY RAIN 4 NNW GRAND RAPIDS 43.02N 85.68W
07/28/2011 M2.81 INCH KENT MI BROADCAST MEDIA
24 HOUR RAINFALL AT WZZM TV.
&&
MKALEMBKThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 8:54 PM EDT | River Flood Advisory | GRR | Kent | 6 days |
| Jul 28, 8:58 PM EDT | River Flood Advisory | GRR | Kalamazoo | 63 hr |
| Jul 28, 9:40 PM EDT | River Flood Warning | GRR | Ingham | 4 days |
| Jul 28, 10:24 PM EDT | Special Weather Statement | GRR | Kalamazoo | 66 min |
| Jul 28, 11:12 PM EDT | Special Weather Statement | GRR | Barry | 63 min |
| Jul 29, 12:26 AM EDT | Special Weather Statement | GRR | Allegan, Barry, Eaton, Van Buren | 94 min |
| Jul 29, 12:44 AM EDT | Flash Flood Warning | GRR | Allegan, Barry, Eaton, Ingham | 8 hr |
| Jul 29, 12:59 AM EDT | Special Marine Warning | GRR | 2 hr | |
| Jul 29, 1:15 AM EDT | Special Weather Statement | GRR | Kalamazoo, Van Buren | 90 min |
| Jul 29, 1:30 AM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 33 min |
| Jul 29, 1:45 AM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 45 min |
| Jul 29, 1:53 AM EDT | Special Weather Statement | GRR | Calhoun, Ingham, Jackson | 97 min |
| Jul 29, 2:13 AM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Jackson | 65 min |
| Jul 29, 2:49 AM EDT | Special Weather Statement | GRR | Ingham | 56 min |
| Jul 29, 3:51 AM EDT | Areal Flood Advisory | GRR | Calhoun, Jackson, Kalamazoo, Van Buren | 12 hr |
| Jul 29, 8:41 AM EDT | River Flood Advisory | GRR | Ingham | 75 min |
| Jul 29, 8:41 AM EDT | River Flood Advisory | GRR | Clinton | 14 hr |
| Jul 29, 9:52 AM EDT | River Flood Warning | GRR | Ingham | 13 hr |
| Jul 29, 9:52 AM EDT | River Flood Warning | GRR | Barry | 4 days |
| Jul 29, 10:34 AM EDT | River Flood Advisory | GRR | Eaton | 4 days |
| Jul 29, 10:34 AM EDT | River Flood Advisory | GRR | Kent | 36 hr |
| Jul 29, 10:34 AM EDT | River Flood Advisory | GRR | Kent | 36 hr |
| Jul 29, 10:34 AM EDT | River Flood Advisory | GRR | Kent | 5 days |
| Jul 29, 10:34 AM EDT | River Flood Advisory | GRR | Ingham | 60 hr |
| Jul 29, 10:34 AM EDT | River Flood Advisory | GRR | Calhoun | 12 hr |
| Jul 29, 10:34 AM EDT | River Flood Advisory | GRR | Kalamazoo | 12 hr |
| Jul 29, 10:34 AM EDT | River Flood Advisory | GRR | Allegan | 36 hr |
Nearby
River Flood Advisories in Michigan, 2011Every river flood advisory in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.